Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Goodland, KS

June 9, 2004Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2004, 12:15 AM CDT for Decatur County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 12:15 AM CDT (05:15 UTC)
Expired
Jun 9, 2004, 1:15 AM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KGLD 090515
SVRGLD
KSC039-090615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 115 AM CDT

* AT 1210 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  OBERLIN...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CEDAR BLUFFS AROUND 1230 AM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3999 10072 3956 10072 3958 10041 4001 10020

$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:25 PM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jun 8, 4:25 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT TUE JUN 8 2004

.DISCUSSION...BIGGEST CHALLENGE IS EXTENT AND SEVERITY OF
THUNDERSTORMS TONIGHT...WED NIGHT AND THU AFTERNOON AND NIGHT.

AS THE UPPER RIDGE MOVES SLOWLY TO THE NORTHEAST AND THE DEEP UPPER
LOW OVER SOUTHERN OREGON SIMULTANEOUSLY SWINGS SOUTHEAST THEN EAST
OVER THE NEXT THREE DAYS...SEVERE WEATHER LOOKS TO INCREASE
CONSIDERABLY AND BE THE CHALLENGE.

A SHORTWAVE MOVING NE ACROSS THE TRISTATE AREA THIS EVENING WILL
USHER IN SOME SLIGHTLY COLDER AIR AT 70H AND 50H TO REPLACE THE VERY
WARM AIR OF THE LAST TWO DAYS. AT THE SAME TIME MODELS SHOW VERY
RICH AIR IN THE LOWER LEVELS WITH CONTINUES TO MOVE NORTH AND
NORTHWEST FROM THE WEST GULF AREA INTO THE AREA. THIS IS EVIDENT BY
A STRONG THETAE RIDGE AT 85H ACROSS THE WESTERN TWO-THIRDS OF THE
TRISTATE REGION. FINALLY SEVERAL SHORTWAVES EMERGE OUT OF THE LONG
WAVE TROUGH APPROACHING SLOWLY FROM THE WEST THROUGH THU. THE RESULT
IS AN UNSTABLE SITUATION BOTH TONIGHT AND WED NIGHT.

CURRENTLY BOTH A TORNADO WATCH HAS BEEN ISSUED WHICH INCLUDES
EXTREME SOUTHWEST NEB...AND A SEVERE THUNDERSTORM WATCH WHICH
INCLUDES FAR E CO HAVE JUST BEEN ISSUED.

BY THU...AS THE AXIS OF THE UPPER TROUGH TO THE WEST MOVES EAST
ACROSS CO...A DRY TONGUE FROM THE SOUTHWEST MOVES INTO THE AREA.
THIS APPEARS TO SETUP A DRYLINE DURING THE DAY WHICH MOVES SLOWLY TO
THE EAST. THIS AS A FOCUS...COMBINED WITH MAX DAY HEATING...LOTS OF
LOW LEVEL MOISTURE AND UPPER DYNAMICS SUPPORT SHOULD LEAD TO A
STORMY AFTERNOON AND NIGHT.

AS THIS SYSTEM MOVES EAST OF THE AREA ON FRIDAY IT IS FOLLOWED BY
SLIGHTLY DRIER AND SOMEWHAT MILDER TEMPERAUTURS. FRI IS DRY WITH A
MINOR RIDGE MOVING ACROSS. SAT ANOTHER SHORTWAVE RETURNS WITH A
REBOUND OF TEMPERATURES INTO THE UPPER 80S OR LOWER 90S. ALSO MODELS
SHOWING A POTENTIAL DRYLINE PASSAGE WITH SCATTERED THUNDERSTORMS.
SAT NIGHT A COLD FRONT MOVES SOUTH ACROSS THE AREA AS A HIGH
PRESSURE SYSTEM MOVES ESE OUT OF CANADA. THIS BRINGS A COOL AND
CLOUDY DAY TO THE REGION ON SUN WITH HIGHS IN THE 70S. THERE IS A
SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS SUN WITH EASTERLY UPSLOPE
WINDS.

SLOW WARMUP ON MON AND TUE WITH A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS CONTINUING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Jun 8, 11:57 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT TUE JUN 8 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1057 AM MDT (1157 AM CDT) TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A LINE FROM
MCCOOK TO GOODLAND TO KIT CARSON THIS AFTERNOON AND EVENING. A MOIST
AND UNSTABLE AIR MASS WILL REMAIN OVER MOST OF THE AREA WHILE A COLD
FRONT STALLS ACROSS THE NORTH AND WEST. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THIS SAME AREA....ALLOWING ISOLATED
THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO...EXTREME SOUTHWEST
NEBRASKA...AND EXTREME NORTHWEST KANSAS. ISOLATED LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED
OUT IN YUMA OR DUNDY COUNTIES WHERE THE BEST WIND SHEAR WILL EXIST.
ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING. THESE THUNDERSTORMS WILL DIE OUT AFTER DARK WITH
THE LOSS OF HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN UNCHANGED THROUGH THIS PERIOD...GIVING
THE TRI STATE REGION A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON
WEDNESDAY AND THURSDAY WHEN STRONGER UPPER LEVEL STORM SYSTEMS WILL
AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF A LINE FROM MCCOOK TO
GOODLAND TO KIT CARSON AFTER 3 PM MDT (4 PM CDT).

BURKE

In the hours before

Local storm report, Jun 8, 9:21 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 SE IDALIA             39.67N 102.26W
06/08/2004  0.75 INCH        YUMA               CO   PUBLIC

&&

DLN/JD
Local storm report, Jun 8, 9:29 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND DMG     13 SW ST. FRANCIS       39.64N 101.97W
06/08/2004                   CHEYENNE           KS   PUBLIC

            6 INCH TREE LIMBS DOWN.

&&

DLN/JD
Local storm report, Jun 8, 9:44 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
844 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     PALISADE                40.34N 101.11W
06/08/2004                   HITCHCOCK          NE   TRAINED SPOTTER

            6 INCH TREE LIMBS DOWN

&&

DLN/JD
Local storm report, Jun 8, 9:51 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             18 NW ST. FRANCIS       39.96N 102.04W
06/08/2004  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

DLN/JD
Local storm report, Jun 8, 10:21 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             4 E HAIGLER             40.01N 101.86W
06/08/2004  0.75 INCH        DUNDY              NE   PUBLIC

&&

DLN/JD
Local storm report, Jun 8, 11:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1027 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 S BURLINGTON          39.20N 102.27W
06/08/2004  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

0518 PM     HAIL             BURLINGTON              39.31N 102.27W
06/08/2004  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

0522 PM     HAIL             20 N BENKELMAN          40.34N 101.53W
06/08/2004  0.75 INCH        DUNDY              NE   PUBLIC

0530 PM     HAIL             18 N BENKELMAN          40.31N 101.53W
06/08/2004  1.75 INCH        DUNDY              NE   PUBLIC

0610 PM     TSTM WND DMG     18 NW BENKELMAN         40.24N 101.78W
06/08/2004                   DUNDY              NE   TRAINED SPOTTER

            BROKE GLASS DOOR...DESTROYED TRAMPOLINE.

0615 PM     DUST STORM       13 N KANORADO           39.53N 102.04W
06/08/2004                   SHERMAN            KS   TRAINED SPOTTER

            1/4 MILE VISIBILITY

0615 PM     HAIL             6 SSE HAIGLER           39.93N 101.90W
06/08/2004  1.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

0617 PM     HAIL             10 NE STRATTON          39.41N 102.47W
06/08/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0620 PM     DUST STORM       1 S KIRK                39.61N 102.60W
06/08/2004                   YUMA               CO   PUBLIC

            3/4 MILE VISIBILITY

0630 PM     HAIL             6 N PARKS               40.13N 101.73W
06/08/2004  1.00 INCH        DUNDY              NE   TRAINED SPOTTER

0713 PM     HAIL             1 S KIRK                39.61N 102.60W
06/08/2004  0.75 INCH        YUMA               CO   PUBLIC

0715 PM     HAIL             1 S KIRK                39.61N 102.60W
06/08/2004  0.75 INCH        YUMA               CO   PUBLIC

0720 PM     HAIL             3 N SEIBERT             39.34N 102.87W
06/08/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0725 PM     HAIL             3 E KIRK                39.62N 102.54W
06/08/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

0725 PM     FLASH FLOOD      12 N PARKS              40.21N 101.73W
06/08/2004                   DUNDY              NE   BROADCAST MEDIA

            1.90 INCHES OF RAINFALL WAS REPORTED OVER THE PAST THREE
            HOURS.

0804 PM     TSTM WND DMG     13 SW ST. FRANCIS       39.64N 101.97W
06/08/2004                   CHEYENNE           KS   PUBLIC

            6 INCH TREE LIMBS DOWN.

0818 PM     HAIL             3 SE IDALIA             39.67N 102.26W
06/08/2004  0.75 INCH        YUMA               CO   PUBLIC

0830 PM     TSTM WND DMG     PALISADE                40.34N 101.11W
06/08/2004                   HITCHCOCK          NE   TRAINED SPOTTER

            6 INCH TREE LIMBS DOWN

0845 PM     HAIL             18 NW ST. FRANCIS       39.96N 102.04W
06/08/2004  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

0913 PM     HAIL             4 E HAIGLER             40.01N 101.86W
06/08/2004  0.75 INCH        DUNDY              NE   PUBLIC

&&

DLN/JD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:28 PM CDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 8, 7:32 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jun 8, 8:47 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jun 8, 9:45 PM CDTSevere Thunderstorm WarningGLDCheyenne60 min
Jun 8, 10:01 PM CDTSevere Thunderstorm WarningGLDCheyenne59 min
Jun 9, 4:30 PM CDTSevere Thunderstorm WarningGLDGreeley45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.